Montana, 2011

Winter Storm in Montana, June 2 to 3, 2011

June 2 to 3, 2011 · NWS TFX · 3 events in 3 counties and zones

A large area of low pressure helped pull moisture from the Gulf of Mexico into Montana allowing for a late spring snowstorm which dropped large amounts of heavy wet snow across the Little Belt Mountains of Central Montana on June 2nd and 3rd. Snowfall accumulations of more than 1 foot occurred at elevations below 7000'.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A large area of low pressure helped pull moisture from the Gulf of Mexico into Montana allowing for a late spring snowstorm which dropped large amounts of heavy wet snow across the Little Belt Mountains of Central Montana on June 2nd and 3rd. Snowfall accumulations of more than 1 foot occurred at elevations below 7000'.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 2, 4:35 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 2, 4:35 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT THU JUN 2 2011

UPDATED FOR AVIATION...

.DISCUSSION...
THURSDAY NIGHT THROUGH SATURDAY EVENING...COMPLEX UPPER LEVEL
WEATHER SYSTEM CURRENTLY LOCATED NEAR THE ID/WA/OR BORDER CONTINUES
TO LIFT NORTHEASTWARD ACROSS WESTERN MT.  SMALLER DISTURBANCES
EMBEDDED WITH THE BROAD SOUTHWEST FLOW ALOFT ARE COMBINING WITH
FAVORABLE INSTABILITY AND MOISTURE TO PRODUCE AREAS OF RAIN
SHOWERS...THUNDERSTORMS..AND EVEN SOME MOUNTAIN SNOW ACROSS THE
REGION.  BEST CHANCE FOR THUNDER THIS AFTN/EVE REMAINS NORTH/EAST OF
A LINE FROM CONRAD TO BUTTE TO LEWISTOWN.  SOME STORMS MAY BECOME
STRONG-TO-SEVERE WITH HAIL GREATER THAN ONE-HALF INCH AND GUSTY
OUTFLOW WINDS OF 50 MPH OR MORE.  THUNDERSTORM POTENTIAL SHOULD
GRADUALLY DECREASE TONIGHT AS BEST INSTABILITY MOVES INTO ERN MT.
HOWEVER...STILL EXPECT WIDESPREAD RAIN SHOWERS AND COOL TEMPERATURES
TONIGHT AS THE WEATHER SYSTEM TRACKS THROUGH CENTRAL MT.  BULK OF
THE SYSTEM WILL BE IN SASK BY FRI MORNING BUT FORECAST MODELS ARE IN
GOOD AGREEMENT THAT WIDE MOISTURE PLUME WILL WRAP AROUND THE
BACKSIDE OF THE SYSTEM TO PRODUCE RAIN SHOWERS...WITH SOME MTN SNOW
OVER THE ROCKY MTN FRONT...OVER CENTRAL AND NORTH CENTRAL COUNTIES
INTO TOMORROW AFTN. HIGH TEMPERATURES WILL REMAIN ABOUT 8 TO 10
DEG BELOW NORMAL ON FRI. PRECIP TAPERS OFF TOWARD FRI EVENING WITH
CLEARING SKIES AND DRIER/WARMER CONDITIONS ARRIVING SATURDAY AS
UPPER LEVEL RIDGING BUILDS INTO THE NRN ROCKIES. WARANAUSKAS

OTHER ITEM OF NOTE THIS AFTN IS STRONG WINDS ACROSS NRN MADISON
COUNTY.  TIGHTENING PRESSURE GRADIENT AHEAD OF THE APPROACHING
SYSTEM HAS PRODUCED SUSTAINED WINDS OF 40-45 MPH NEAR NORRIS
HILL/ENNIS...PROMPTING A HIGH WIND WARNING TO BE ISSUED AND VALID
UNTIL 7 PM TONIGHT.

SATURDAY NIGHT THROUGH THURSDAY...MODELS CONTINUE TO POINT TOWARD
A WARM AND DRY WEEKEND AS A NEGATIVE TILT UPPER RIDGE BUILDS OVER
THE AREA. AFTERNOON READINGS ON SUNDAY AND MONDAY MAY REACH THE
WARMEST TEMPERATURES OF THE SEASON THUS FAR. BY SUNDAY
NIGHT...INCREASING SOUTH TO SOUTHWEST FLOW ALOFT FROM A DEEP UPPER
TROF SITUATED ALONG THE WEST COAST WILL BRING MOISTURE AND
DESTABILIZE THE AIRMASS OVER SOUTHWEST MONTANA AND ALONG THE ROCKY
MOUNTAIN FRONT. THUNDERSTORMS WILL BECOME MORE WIDESPREAD MONDAY
AFTERNOON AS THE UPPER TROF CONTINUES TO PUSH SLOWLY EAST. THE
UPPER TROF WILL BEGIN TO PUSH ACROSS THE AREA TUESDAY WITH A
CONTINUATION OF SHOWERS AND THUNDERSTORMS OVER THE COUNTY WARNING
AREA. PRECIPITATION WILL CONTINUE WEDNESDAY AS BROAD LOW PRESSURE
REMAINS OVER THE AREA. THE MODELS HAVE DIFFERENCES IN
PRECIPITATION AMOUNTS. TEMPERATURES WILL BE ABOVE SEASONAL
AVERAGES SUNDAY AND MONDAY BUT FALL BELOW SEASONAL AVERAGES
TUESDAY AND WEDNESDAY AS COOLER AIR ACCOMPANIES THE UPPER TROF
PASSAGE.

&&

.AVIATION...
UPDATED 2335Z.
A PACIFIC LOW PRESSURE SYSTEM OVER THE HI-LINE AREA WILL CONTINUE TO
BRING SCATTERED SHOWERS AND THUNDERSTORMS MAINLY EAST OF THE KLWT TO
KHVR LINE THROUGH 06Z FRIDAY...THEN WIDESPREAD LIGHT RAIN INTO
FRIDAY.  WEST AND SOUTH OF THE UPPER LOW...THERE WILL BE WIDESPREAD
LIGHT RAIN ACROSS NORTH CENTRAL MONTANA WITH NUMEROUS SHOWERS OVER
THE SOUTHWEST. SHOWERS WILL DECREASE TO ISOLATED SHOWERS ACROSS THE
ROCKY MOUNTAIN FRONT AND SOUTHWEST MONTANA AFTER 18Z FRIDAY. STRONG
GUSTY WEST WINDS OF 20 TO 50 MPH ACROSS PARTS OF CENTRAL MONTANA
WILL DECREASE TONIGHT AND THAN BECOME STRONG AND GUSTY AGAIN AFTER
15Z FRIDAY. MVFR CONDITIONS TO PREVAIL DUE TO LOW CIGS ACROSS THE
REGION WITH AREAS OF IFR DUE TO LOW CIGS AND VISIBILITIES TONIGHT
INTO FRIDAY MORNING. WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  60  42  70 /  80  60  10   0
CTB  42  61  39  69 /  80  40  10   0
HLN  42  60  41  73 /  70  60  10   0
BZN  36  60  36  73 /  50  40  10   0
WEY  28  49  29  64 /  60  30  20   0
DLN  34  56  36  71 /  50  30  10   0
HVR  46  63  45  70 /  80  70  20   0
LWT  41  56  39  69 /  50  60  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY AFTERNOON BEAVERHEAD...BROADWATER...
CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN
PONDERA...EASTERN TETON...GALLATIN...HILL...JEFFERSON...
LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN
ROCKY MOUNTAIN FRONT...TOOLE.

AREAL FLOOD WARNING UNTIL FURTHER NOTICE FOR
CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...BLAINE AND MEAGHER
COUNTIES.

FLOOD WARNING FOR THE MISSOURI RIVER NEAR ULM THROUGH SUNDAY
EVENING.

HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR MADISON.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...JOH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 2, 4:00 PM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 AM MDT THU JUN 2 2011

MTZ012-013-047-050-051-054-031000-
CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
354 AM MDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE
REGION TODAY. SOME STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DURING
THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WARNING REMAINS IN EFFECT UNTIL THE THREAT FOR FLOODING
HAS ENDED.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORT OF SEVERE WEATHER OR FLOODING WOULD BE GREATLY
APPRECIATED.

MTZ008>011-014-015-044>046-048-049-052-053-055-031000-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
354 AM MDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE
REGION TODAY. SOME STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DURING
THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WATCH REMAINS IN EFFECT UNTIL THE THREAT FOR FLOODING HAS
ENDED.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORT OF SEVERE WEATHER OR FLOODING WOULD BE GREATLY
APPRECIATED.

In the hours before

Local storm report, Jun 2, 5:05 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
605 PM MDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     NON-TSTM WND GST 4 NNE MCALLISTER        45.50N 111.70W
06/02/2011  M63 MPH          MADISON            MT   DEPT OF HIGHWAYS

            WIND GUST OF 63 MPH OCCURRED AT 337 PM MDT AT NORRIS
            HILL MT DOT AUTOMATED SITE. SUSTAINED WINDS OF 40 TO 50
            MPH ALSO GENERALLY CONTINUED FROM 234 PM MDT THROUGH AT
            LEAST 337 PM MDT.

&&

COULSTON
Local storm report, Jun 2, 5:09 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
609 PM MDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     NON-TSTM WND GST 12 E BOZEMAN            45.67N 110.80W
06/02/2011  M52 MPH          GALLATIN           MT   DEPT OF HIGHWAYS

            52 MPH WIND GUSTS OCCURRED AT BOZEMAN PASS MT DOT
            AUTOMATED SITE AT 445 PM MDT AND 451 PM MDT.

&&

COULSTON
Local storm report, Jun 2, 5:13 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
613 PM MDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     NON-TSTM WND GST 8 W TOWNSEND            46.31N 111.70W
06/02/2011  M52 MPH          BROADWATER         MT   MESONET

            52 MPH WIND GUST OCCURRED AT 254 PM MDT AT ELKHORN RAWS
            SITE.

&&

COULSTON
Local storm report, Jun 2, 5:26 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     NON-TSTM WND GST 2 SSE GEYSER            47.25N 110.48W
06/02/2011  M52 MPH          JUDITH BASIN       MT   DEPT OF HIGHWAYS

            52 MPH WIND GUST REPORTED AT 334 PM MDT AT GEYSER MT
            DOT AUTOMATED SITE.

&&

COULSTON
Local storm report, Jun 2, 5:51 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     NON-TSTM WND GST 2 WSW LEWISTOWN         47.05N 109.47W
06/02/2011  M54 MPH          FERGUS             MT   ASOS

            54 MPH WIND GUST REPORTED AT 352 PM MDT AT LEWISTOWN
            ASOS SITE.

&&

COULSTON
Local storm report, Jun 2, 6:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
739 PM MDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     NON-TSTM WND GST 7 S NEIHART             46.84N 110.72W
06/02/2011  M50 MPH          MEAGHER            MT   MESONET

            50 MPH WIND GUST REPORTED AT 305 PM MDT AT THE PORPHYRY
            RAWS SITE IN THE LITTLE BELT MOUNTAINS.

&&

COULSTON

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Meagher

When
June 2, 8:00 PM MST to June 3, 9:00 PM MST
Where
Meagher forecast zone
Reported by
SNOTEL

Snowfall of 13 inches was recorded over a 24 hour period at 8 W Neihart (Stringer Creek SNOTEL) at an elevation of 6549'.

Winter Storm, Judith Basin

When
June 2, 8:00 PM MST to June 3, 9:00 PM MST
Where
Judith Basin forecast zone
Reported by
SNOTEL

Snowfall of 9 inches was recorded over a 12 hour period at 12 ESE Neihart (Spur Park SNOTEL) at an elevation of 7600'.

Winter Storm, Cascade

When
June 2, 8:00 PM MST to June 3, 9:00 PM MST
Where
Cascade forecast zone
Reported by
SNOTEL

Snowfall of 11 inches was recorded over a 24 hour period at 12 ESE Neihart (Onion Park SNOTEL) at an elevation of 7411'.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327509, 327514, 327517.